Tornadoes · United States · South Carolina · 2004
F0 tornado, Shulerville to South Santee, South Carolina, August 14, 2004
From Shulerville to South Santee, this F0 tornado ran 3.5 miles across Berkeley and Charleston counties on August 14, 2004, touching down at 10:05 AM EDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- August 14, 2004
- Touchdown
- 10:05 AM EDT (14:05 UTC)
- Path length
- 3.5 miles (5.6 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Berkeley and Charleston counties
- Touchdown point
- 33.150, -79.530
- Lift-off point
- 33.170, -79.500
- Record number
- 1584
What the Weather Service recorded
A weak tornado associated with the circulation from Hurricane Charley snapped trees along a 3 mile path through the Francis Marion National Forest. The tornado moved into northern Charleston county before dissipating. Also, the tornado was not on the ground the whole time.
A weak tornado associated with Hurricane Charley tracked from Berkeley county into Charleston county briefly before dissipating. Trees were snapped along the tornado's path.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 12:41 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the tornado touched down at Aug 14, 4:32 AM EDT, 5 hours 33 minutes earlier.
Area forecast discussion, Aug 14, 4:32 AM EDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
432 AM EDT SAT AUG 14 2004
...HURRICANE WARNING FROM SOUTH SANTEE SC TO ALTAMAHA SOUND GA FOR
TODAY...
...TORNADO WATCH FOR ALL OF THE SOUTH CAROLINA COUNTIES THROUGH 1 PM
EDT TODAY...
...INLAND TROPICAL STORM WIND WARNING FOR BERKELEY AND DORCHESTER
COUNITES FOR TODAY...
...FLOOD WATCH FOR THE SOUTH CAROLINA COUNTIES FOR TODAY...
.SHORT TERM /TODAY AND TONIGHT/...SATELLITE SHOWS EYE OF CHARLEY
MADE A SLIGHT WOBBLE TO THE RIGHT BUT IS REORGANIZING AFTER HAVING
SHOWN SIGNS OF BEING MORE BROAD. HAVE SEEN SOME COOLING TOPS IN
CONVECTION ON THE WEST SIDE OF THE EYE. THE LATEST FORECAST FOR
CHARLIE KEEPS THE SYSTEM AS A CATEGORY 1 HURRICANE BRINGING IT INTO
THE COAST AT THE EASTERN EDGE OF CHARLESTON COUNTY AND WESTERN EDGE
OF GEORGETOWN COUNTY JUST BEFORE 18Z. CONVECTION IS HAVING A TOUGH
TIME MAKING IT VERY FAR INTO THE GEORGIA COUNTIES. MORE SCATTERED
CONVECTION DEVELOPING OVER INLAND GEORGIA. A RATHER WELL DEFINED
LEADING EDGE OF RAIN MOVING INTO SC BUT DISSIPATING SLIGHTLY. PLAN
TO LOWER POPS FOR THE INLAND GA PORTION. WILL TAPER FROM 50 SW TO 90
NE WITH A DECREASING TREND FOR THIS AFTERNOON. FOR THIS PACKAGE WILL
DROP THE FLOOD WATCH FOR ALL OF THE GEORGIA COUNTIES AS PRECIP DOES
NOT LOOK SUFFICIENT TO PRODUCE SIG FLOODING. WILL ALSO DROP THE
INLAND TROPICAL STORM WIND WARNING FOR EFFINGHAM...ALLENDALE AND
HAMPTON COUNTIES AS SUSTAINED TROPICAL STORM FORCE WINDS ARE NOT
EXPECTED IN THOSE AREAS BASED ON THE EXPECTED TRACK OF CHARLEY. THE
INLAND TROPICAL STORM WIND WARNING WILL REMAIN FOR BERKELEY AND
DORCHESTER COUNTIES AND THE HURRICANE WARNING WILL REMAIN IN PLACE.
WINDS ARE PICKING UP ACROSS THE AREA WITH GUSTS ALONG THE SC AND
GEORGIA COASTS NEAR 30 MPH. BUOY OBS SHOW GUSTS TO TROPICAL STORM
STRENGTH. EXPECT WINDS TO CONTINUE TO INCREASE THROUGH THE EARLY
MORNING.
PLAN TO CONTINUE CHANCE TO SLIGHT CHANCE POPS FOR TONIGHT WITH WARM
UNSTABLE AIRMASS IN PLACE AND FRNTL BNDRY OVER THE SE STATES.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...FRNTL BNDRY THAT IS LINGERING
OVER THE SE STATES IS EXPECTED TO MOVE TO A POSN ALONG THE COAST AND
LINGER THERE THROUGH EARLY NEXT WEEK. HIGH PRES OVER THE ATLC WILL
BUILD BACK TO THE W INTO MON THEN SHIFT S. NEARLY ZONAL FLOW IS
EXPECTED OVER THE EASTERN STATES AND LINGER TO THE END OF THE WEEK.
A SFC COLD FRONT WILL APPROACH THE AREA ON FRI. WILL CONTINUE IDEA
OF A RELATIVELY PERIOD FOR THE MID PART OF THE WEEK WITH ONLY SLIGHT
CHANCE OF PRECIP...OTHERWISE CHANCE POPS.
&&
.MARINE...EXPECT SEAS TO BUILD SIGNIFICANTLY...ESP IN THE SC WATERS
AS CHARLEY TRACKS UP THE COAST. BEST FETCH OVER THE NORTHERN SC
WATERS WILL ALLOW SEAS TO BUILD TO 9-14 FT. A SHORT TIME OF 7-10 FT
SEAS ARE EXPECTED IN THE GA WATERS INSIDE 20 NM...AND UP TO 15 FT IN
THE OUTER WATERS. AFTER CHARLEY DEPARTS...WINDS WILL BE LIGHT UNDER
WEAK PRESSURE GRADIENT FOR THE REST OF THE FORECAST PERIOD...AND
SEAS WILL SUBSIDE EVENTUALLY TO 1-3 FT.
&&
.AVIATION...LOW CIGS...HEAVY RAIN WITH LOW VSBYS AND GUSTY WINDS
EXPECTED AT BOTH TERMINALS THROUGH THE EARLY AFTERNOON HOURS. ONCE
CHARLEY MOVES OFF TO THE NE...HAVE POTENTIAL FOR LOW STRATUS DECK TO
FORM AS WINDS DECOUPLE...ESP AT SAV. FOR NOW...COVERED WITH TEMPO
GROUPS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HURRICANE WARNING SAVANNAH GA TO ALTAMAHA SOUND GA FOR
COASTAL COUNTIES TODAY.
SC...HURRICANE WARNING SOUTH SANTEE SC TO SAVANNAH GA FOR
COASTAL COUNTIES TODAY.
TORNADO WATCH FOR ALL THE SOUTH CAROLINA COUNTIES THROUGH 1 PM
EDT.
INLAND TROPICAL STORM WIND WARNING FOR BERKELEY AND DORCHESTER
COUNTIES TODAY.
FLOOD WATCH ALL SOUTH CAROLINA COUNTIES TODAY.
MARINE...HURRICANE WARNING AMZ330-350-352-354-374.
&&
18/JRHazardous weather outlook, Aug 14, 6:17 AM EDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 617 AM EDT SAT AUG 14 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-151016- ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA- CHARLESTON SC-COASTAL BRYAN GA-COASTAL CHATHAM GA- COASTAL COLLETON SC-COASTAL JASPER SC-COASTAL LIBERTY GA- COASTAL MCINTOSH GA-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC- INLAND BRYAN GA-INLAND CHATHAM GA-INLAND COLLETON SC- INLAND JASPER SC-INLAND LIBERTY GA-INLAND MCINTOSH GA-JENKINS GA- LONG GA-SCREVEN GA-TATTNALL GA- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 617 AM EDT SAT AUG 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .TROPICAL WEATHER...HURRICANE CHARLEY WILL CONTINUE TO MOVE NORTH OFF THE SOUTH CAROLINA COAST AND MAKE LANDFALL NEAR BULLS BAY LATER THIS MORNING. A HURRICANE WARNING IS IN EFFECT FROM SOUTH SANTEE SOUTH CAROLINA TO THE ALTAMAHA SOUND GEORGIA. AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT FOR BERKELEY AND DORCHESTER COUNTIES. A TORNADO WATCH IS IN EFFECT FOR THE SOUTH CAROLINA COUNTIES AND ADJACENT COASTAL WATERS UNTIL 1 PM. A FLOOD WATCH REMAINS IN EFFECT FOR THE SOUTH CAROLINA COUNTIES. SEE THE LATEST ADVISORIES AND STATEMENTS FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED THIS MORNING.
In the hours before
Special weather statement, Aug 14, 4:36 AM EDT, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 436 AM EDT SAT AUG 14 2004 SCZ040-042>045-047>051-141700- ALLENDALE SC-BEAUFORT SC-BERKELEY SC-CHARLESTON SC- COASTAL COLLETON SC-COASTAL JASPER SC-DORCHESTER SC-HAMPTON SC- INLAND COLLETON SC-INLAND JASPER SC- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... EDISTO BEACH...GOOSE CREEK...HAMPTON...HILTON HEAD ISLAND... MCCLELLANVILLE...MONCKS CORNER...RIDGELAND...SAINT GEORGE... SAINT STEPHEN...SUMMERVILLE...WALTERBORO AND YEMASSEE 436 AM EDT SAT AUG 14 2004 ...TORNADO WATCH IS IN EFFECT FOR ALL OF EASTERN SOUTH CAROLINA THROUGH 1 PM TODAY... AS HURRICANE CHARLEY MAKES AN APPROACH TOWARD THE NORTHERN SOUTH CAROLINA COAST THIS MORNING...THERE IS AN INCREASED THREAT OF ISOLATED TORNADOES. THE GREATER CHANCES OF TORNADOES APPEAR TO BE EAST OF INTERSTATE 95 IN SOUTH CAROLINA. LARGE WATERSPOUTS ARE ALSO POSSIBLE ACROSS THE COASTAL WATERS NEAR THE THUNDERSTORMS ON THE NORTH SIDE OF CHARLEY. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. 24
Special weather statement, Aug 14, 7:29 AM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 729 AM EDT SAT AUG 14 2004 SCZ050-141418- CHARLESTON SC- INCLUDING THE CITIES OF...CHARLESTON AND MCCLELLANVILLE 729 AM EDT SAT AUG 14 2004 ...STRONGEST BANDS ASSOCIATED WITH CHARLEY APPROACHING THE NORTHERN COAST OF CHARLESTON COUNTY... AT 725 PM...RADAR AND SATELLITE IMAGERY SHOWED THE CENTER OF HURRICANE CHARLEY AROUND 60 MILES SOUTHEAST OF THE CHARLESTON HARBOR ENTRANCE. THE STORM WAS MOVING RAPIDLY TO THE NORTHEAST. THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE EXPECTED TO AFFECT THE NORTHERN COAST OF CHARLESTON COUNTY BETWEEN 800 AM AND 1000 AM. RAINFALL AMOUNTS TO 2 TO 3 INCHES AN HOUR CAN BE EXPECTED WITH THIS BAND. THIS BAND WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 75 MPH ON SULLIVANS ISLAND...THE ISLE OF PALMS...BULLS BAY AND NEAR MCCLELLANVILLE. A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING.
Special weather statement, Aug 14, 8:24 AM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 824 AM EDT SAT AUG 14 2004 SCZ044-045-050-141700- BERKELEY SC-CHARLESTON SC-DORCHESTER SC- INCLUDING THE CITIES OF...CHARLESTON...GOOSE CREEK... MCCLELLANVILLE...MONCKS CORNER...SAINT GEORGE... SAINT STEPHEN AND SUMMERVILLE 824 AM EDT SAT AUG 14 2004 ...TORNADO WATCH REMAINS IN EFFECT UNTIL 1 PM EDT... TORNADO WATCH 752 REMAINS IN EFFECT FOR PORTIONS OF SOUTHEAST SOUTH CAROLINA. AS HURRICANE CHARLEY APPROACHES THE NORTHERN SOUTH CAROLINA COAST THIS MORNING...THE INCREASED THREAT OF ISOLATED TORNADOES REMAINS FOR BERKELEY...DORCHESTER...AND CHARLESTON COUNTIES. LARGE WATERSPOUTS ARE ALSO POSSIBLE ACROSS THE COASTAL WATERS NEAR THE THUNDERSTORMS ON THE NORTH SIDE OF CHARLEY. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. SCZ040-042-043-047>049-051-141700- ALLENDALE SC-BEAUFORT SC-COASTAL COLLETON SC-COASTAL JASPER SC- HAMPTON SC-INLAND COLLETON SC-INLAND JASPER SC- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...EDISTO BEACH... HAMPTON...HILTON HEAD ISLAND...RIDGELAND...WALTERBORO AND YEMASSEE 824 AM EDT SAT AUG 14 2004 ...TORNADO WATCH HAS BEEN CANCELLED... TORNADO WATCH 752 HAS BEEN CANCELLED FOR PORTIONS OF SOUTHEAST SOUTH CAROLINA. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE MORNING HOURS BUT THE THREAT FOR TORNADOES HAS ENDED. JPC
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Charleston AFB, SC (KCHS), 12:00Z
2.1 hours before the tornado, 54 km from the path. August 14, 2004.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 354 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
Charleston AFB, SC (KCHS), 00:00Z
9.9 hours after it, 54 km from the path. August 15, 2004.
- Mixed-layer CAPE
- 2067 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 1776 J/kg
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
- 0-3 km lapse rate
- 6.3 K/km
The radar
The Wilmington radar (KLTX), 136 km away, was scanning. The volume nearest the touchdown began at 14:05 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in South CarolinaEvery tornado in South Carolina since 1950Warnings in force in South Carolina nowThe forecast where you are
The other tornadoes of August 14, 2004
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 14 | 12:05 PM EDT | F0 | Hernando, FL | 3.0 | 40 | |||
| August 14 | 1:30 PM EDT | F0 | Onslow, NC | 0.1 | 20 | $10,000 | ||
| August 14 | 2:10 PM EDT | F0 | Pasco, FL | 1.0 | 30 | |||
| August 14 | 12:18 PM PDT | F0 | San Bernardino, CA | 1.0 | 200 | |||
| August 14 | 12:40 PM PDT | F0 | San Bernardino, CA | 1.0 | 800 | |||
| August 14 | 3:40 PM EDT | F0 | Hyde, NC | 0.2 | 20 | |||
| August 14 | 4:00 PM EDT | F0 | Pitt, NC | 0.1 | 20 | $10,000 | ||
| August 14 | 4:15 PM EDT | F0 | Tyrrell, NC | 0.1 | 20 | $10,000 | ||
| August 14 | 5:41 PM EDT | F0 | Levy, FL | 1.0 | 30 | |||
| August 14 | 5:55 PM EDT | F0 | City of Chesapeake, VA | 0.1 | 15 | $10,000 | ||
| August 14 | 6:15 PM EDT | F1 | Dare, NC | 0.2 | 30 | $230,000 | ||
| August 14 | 6:42 PM MDT | F0 | Bent, CO | 0.5 | 30 | |||
| August 14 | 7:32 PM MDT | F0 | Quay, NM | 0.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.